Alert archive / Idaho / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 10, NWS Spokane, WA

September 25, 2024Bonner County, Boundary County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Sep 25, 2024, 5:09 PM PDT for Bonner County, Boundary County, Idaho. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 2024, 5:09 PM PDT (00:09 UTC)
Expired
Sep 25, 2024, 6:15 PM PDT
In force
66 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bonner County, ID, Boundary County, ID

The radar

The Spokane radar (KOTX), 125 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2024-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2024-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2808 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 4:57 PM PDT, 12 minutes earlier.

Area forecast discussion, Sep 25, 4:57 PM PDT, 12 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
457 PM PDT Wed Sep 25 2024

.SYNOPSIS...

Strong winds accompany a cold front passage through the late
evening. Areas of blowing dust along with showers and
thunderstorms will be possible with the frontal passage.
Temperatures return to near normal by Thursday with another cold
front passage Friday. Above average temperatures return Saturday
into early next week, with Saturday the warmest day of the
weekend. Some freezing overnight lows are possible again heading
into next week.

&&

.DISCUSSION...
Tonight through Thursday: The evening will start active with the
cold front pushing through the region. Winds will continue to be
main concern. Isolated thunderstorms embedded along the front will
be sporadic lightning and gusty outflow winds. Wind speeds will
20-30 MPH sustained with gusts near 40 MPH. By 11 PM, the cold
front will mainly be impacting extreme Eastern Washington and the
Idaho Panhandle. By early Thursday morning, the thunderstorms are
expected to be no longer occurring. Winds will begin to decline
as a zonal flow pattern begins to take hold and the gradient
loosens through the day. Afternoon winds are expected to be breezy
through the Okanogan Valley with sustained 10-20 MPH and gusts
near 35 possible.

On the plus side, temperatures are expected to decrease by 10-15
degrees from Wednesday highs. The highs across the region are
expected to be in the 60s to low 70s. Overnight lows will be in
the upper 40s and 50s. /JDC

Friday through Wednesday:
Expect zonal flow late in the week, with generally dry conditions
returning and daytime temps near to slightly above daily normals.
Synoptic outlook turns murkier early next week with occasional
shortwaves likely to push through the progressive weather pattern.
Have introduced slight chances for showers Tuesday/Wednesday, but
these are mostly confined to the mountains for now...something to
watch. Frost/freezing conditions possible next Monday and Tuesday as
well in our northern sheltered valleys. In all, not much reason to
stray from near normal daytime temps through the end of the extended
forecast. /KD

&&

.AVIATION...
00Z TAFS: Most of the region is behind the front. Areas to the
West of Spokane and Pullman should have VFR condtions through the
TAF period. GEG-SFF-COE_PUW-LWS should have MVFR with improving to
VFR by 04Z. Winds will continue to be breezy with 10-20 sustained
and gusts near 30MPH.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: Moderate
confidence in MVFR to VFR conditions. VFR conditions could happen
quicker than expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        46  68  50  75  46  79 /  40   0   0   0   0   0
Coeur d'Alene  46  67  47  74  47  77 /  50   0   0   0   0   0
Pullman        44  65  45  72  46  77 /  50   0   0   0   0   0
Lewiston       54  73  53  80  54  83 /  70   0   0   0   0   0
Colville       36  68  39  74  36  75 /  60   0  10   0   0   0
Sandpoint      44  64  44  72  43  72 /  60   0  10   0   0   0
Kellogg        48  64  51  70  51  78 /  90   0   0   0   0   0
Moses Lake     43  70  47  77  44  77 /  30   0   0   0   0   0
Wenatchee      48  70  54  74  50  74 /  20   0  10   0   0   0
Omak           43  70  49  77  47  77 /  20  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 11 PM PDT this evening for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
     Northern Panhandle.

WA...Wind Advisory until 11 PM PDT this evening for Lower Garfield
     and Asotin Counties-Northeast Blue Mountains-Northeast
     Mountains-Okanogan Highlands-Okanogan Valley-Wenatchee Area.

     Blowing Dust Advisory until 11 PM PDT this evening for Moses
     Lake Area-Spokane Area-Upper Columbia Basin-Washington
     Palouse-Waterville Plateau.

&&

In the hours before

Special weather statement, Sep 25, 3:08 PM PDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Spokane WA
308 PM PDT Wed Sep 25 2024

WAZ031>033-252300-
Northeast Blue Mountains WA-Washington Palouse WA-
Lower Garfield and Asotin Counties WA-
308 PM PDT Wed Sep 25 2024

...A line of showers producing gusty outflow winds will impact
portions of southeastern Adams, Garfield, southern Whitman and
northwestern Asotin Counties through 400 PM PDT...

At 305 PM PDT, Doppler radar was tracking showers along a line
extending from near Ayer to 6 miles southeast of Dayton. Movement
was northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.  Areas of blowing dust reducing
         visibility down to one mile.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pomeroy, Endicott, Riparia, Hay, Dusty, Wawawai, Dodge, Winona, La
Crosse, Peola, Almota, and Mayview.

This includes U.S. Highway 12 in Washington between mile markers 389
and 423, and near mile marker 425.

These showers could mature into thunderstorms producing briefing
downpours and lightning strikes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4633 11762 4634 11768 4647 11774 4647 11786
      4662 11785 4661 11786 4658 11790 4659 11802
      4655 11817 4667 11823 4669 11822 4678 11810
      4678 11801 4685 11800 4703 11774 4645 11712
      4625 11761
TIME...MOT...LOC 2205Z 233DEG 40KT 4658 11834 4623 11791

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SB
Local storm report, Sep 25, 3:40 PM PDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
340 PM PDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Tstm Wnd Gst     5 ENE Washtucna         46.79N 118.21W
09/25/2024  M52 MPH          Adams              WA   Mesonet

            Mesonet station EW4908 Washtucna / Hooper.

&&
Local storm report, Sep 25, 3:57 PM PDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
357 PM PDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Dust Storm       Dusty                   46.81N 117.65W
09/25/2024                   Whitman            WA   Dept of Highways

            WSDOT webcam indicates low visibility due to
            blowing dust..estimated less than 1/4 mile.

&&
Special weather statement, Sep 25, 4:06 PM PDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Spokane WA
406 PM PDT Wed Sep 25 2024

WAZ033-035>037-252345-
Spokane Area WA-Upper Columbia Basin WA-Northeast Mountains WA-
Washington Palouse WA-
406 PM PDT Wed Sep 25 2024

...Strong thunderstorms will impact portions of northeastern Whitman,
northeastern Lincoln, southeastern Stevens, Spokane and south central
Pend Oreille Counties through 445 PM PDT...

At 405 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles north of Davenport
to 7 miles south of Cheney. Movement was northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph.  Areas of blowing dust producing
         visbibility to 1/4 mile.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Spokane, Spokane Valley, Cheney, Liberty Lake, Airway Heights,
Medical Lake, Nine Mile Falls, Deer Park, Millwood, Davenport, Otis
Orchards-East Farms, Fairwood, Suncrest, Fairchild AFB, Otis
Orchards, Dishman, Green Acres, Trentwood, Country Homes, and Town
And Country.

This includes the following highways...
 Interstate 90 in Washington between mile markers 256 and 298.
 U.S. Highway 2 in Washington between mile markers 248 and 323.
 U.S. Highway 195 in Washington between mile markers 64 and 95.
 U.S. Highway 395 in Washington between mile markers 165 and 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4824 11779 4807 11706 4772 11706 4721 11731
      4759 11826
TIME...MOT...LOC 2305Z 234DEG 55KT 4777 11813 4739 11756

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SB
Local storm report, Sep 25, 4:17 PM PDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
417 PM PDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Dust Storm       3 NW Airway Heights     47.68N 117.63W
09/25/2024                   Spokane            WA   NWS Employee

            Winds gusting to 54 mph with near zero
            visibility due to blowing dust.

&&
Local storm report, Sep 25, 4:49 PM PDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
449 PM PDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Non-Tstm Wnd Gst 2 ENE Pullman           46.75N 117.12W
09/25/2024  M67 MPH          Whitman            WA   ASOS

            ASOS station KPUW Pullman/Moscow Airport.

0414 PM     Non-Tstm Wnd Gst 3 SE Airway Heights     47.62N 117.53W
09/25/2024  M61 MPH          Spokane            WA   ASOS

            ASOS station KGEG Spokane Intl Airport.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 5:19 PM PDTSpecial Weather StatementOTXFerry56 min
Sep 25, 5:38 PM PDTSpecial Weather StatementOTXStevens37 min
Sep 25, 6:16 PM PDTSpecial Weather StatementOTXPend Oreille29 min
Sep 25, 5:13 PM PDTSevere Thunderstorm Warning Considerable damage threatOTXBenewah, Bonner, Kootenai, Shoshone62 min
Sep 25, 5:17 PM PDTSevere Thunderstorm WarningOTXBonner, Kootenai, Shoshone58 min
Sep 25, 5:57 PM PDTSevere Thunderstorm Warning Considerable damage threatOTXBoundary33 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.